Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 27, NWS Huntsville, AL

July 21, 2005Limestone County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 21, 2005, 3:42 PM CDT for Limestone County, Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2005, 3:42 PM CDT (20:42 UTC)
Expired
Jul 21, 2005, 7:45 PM CDT
In force
4 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Limestone County, AL

The radar

The Northeast Alabama radar (KHTX), 83 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2064 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2064 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:05 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 21, 2:05 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
205 PM CDT THU JUL 21 2005

...HOTTEST TEMPERATURES SINCE 2002 MAY BE ON THE WAY...

.DISCUSSION...
IF YOU HAVE PLANS TO DO MUCH OF ANYTHING OUTDOORS THIS WEEKEND...BE
PREPARED FOR WHAT MAY BE THE HOTTEST TEMPERATURES SINCE 2002...AND
HEAT INDEX VALUES THAT WILL BE HIGH ENOUGH THAT THE TEMPERATURE
ITSELF PROBABLY WONT MATTER.

SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...
STILL SEEING WEAK UPPER IMPULSES COMING AROUND THE EAST SIDE OF THE
STRONG UPPER RIDGE. SO FAR TODAY...COVERAGE HAS BEEN SLIGHTLY LESS
THAN YESTERDAY. IT APPEARS WE WILL HAVE ONE MORE DECENT UPPER
IMPULSE TOMORROW BEFORE THE HEAT BEGINS. STILL EXPECT ACTIVITY TO
DECREASE TO ISOLATED BY AROUND 7 PM...AND BE GONE ALTOGETHER BY 11
PM EACH NIGHT.

BY SATURDAY...THE UPPER RIDGE IS FIRMLY ENTRENCHED OVER THE AREA...
AND I THINK IT WILL BE DIFFICULT TO EVEN GET MUCH IN THE WAY OF
CLOUD COVER. ALTHOUGH WE COULD BE BORDERLINE PARTLY CLOUDY WILL GO
WITH MOSTLY SUNNY AND HAZY SKIES. I DISSECTED THE DIURNAL RANGE IN
YESTERDAYS DISCUSSION AND WONT REHASH THAT HERE...BUT WOULD EXPECT
A DIURNAL RANGE GIVEN SOIL MOISTURE CONDITIONS OF 21-23 DEGREES ON
SATURDAY...YIELDING HIGHS OF 94-97.

THE MODELS ARE INSISTING ON SOME SORT OF DRYING ON SATURDAY
AFTERNOON AND NIGHT...BUT I AM HESITANT TO BUY INTO IT MUCH. I DID
LOWER MINS A DEGREE OR TWO SATURDAY NIGHT...BUT NOT NEARLY TO THE
LEVELS THE MOS GUIDANCE TRIED TO SUGGEST. THIS MEANS THAT SUNDAY
MIGHT EVEN BE A BIT WARMER THAN SATURDAY IN SPOTS...WITH HIGHS AGAIN
IN THE 94-98 DEGREE RANGE...AND VIRTUALLY NO CLOUD COVER. STILL...I
THINK THE HOTTEST WEATHER WILL BE WEST AND NORTHWEST OF OUR AREA...
AND IF YOU WANT TO ESCAPE THE HEAT (A LITTLE) GO TO OUR HIGHER
ELEVATIONS WHICH SHOULD BE IN THE LOWER 90S.

HEAT INDEX VALUES WILL BE AROUND 105 FRIDAY...AND BETWEEN 105-110
THROUGH MONDAY. IF HIGHS REACH WHAT WE ARE FORECASTING...THESE WILL
BE THE WARMEST TEMPERATURES SINCE EARLY SEPTEMBER 2002. WE WILL
UPDATE AND REISSUE THE SPS THIS AFTERNOON FOR THE HEAT AND HUMIDITY.

EXTENDED (TUESDAY THROUGH THURSDAY)...
BUT IS RELIEF IN SIGHT? THE MODELS WANT ME TO BELIEVE THAT IT IS...
SHIFTING THE UPPER HIGH EAST OF THE AREA...THEN FLATTENING THE RIDGE
AND BRINGING THE SOUTHERN EDGE OF THE WESTERLIES BACK INTO THE AREA.
THE MODELS EVEN TEASE US WITH A COLD FRONT. STILL THINK THE CHANCES
OF THIS FRONT MAKING IT THROUGH ARE SLIM...BUT IT WILL GET CLOSE
ENOUGH...ALONG WITH WEST-TO-EAST FLOW AT MIDLEVELS...TO RE-INCREASE
OUR RAIN CHANCES AND LOWER TEMPS AT LEAST SLIGHTLY. AT LEAST WE HOPE.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    73  93  74  96 /  10  30  20  10
SHOALS        73  94  74  97 /  10  30  20  10
CULLMAN       72  94  73  97 /  10  30  20  10
FAYETTEVILLE  72  93  73  95 /  10  30  20  10
FT PAYNE      69  92  70  94 /  10  30  20  10
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

JE/23
Hazardous weather outlook, Jul 21, 1:00 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT THU JUL 21 2005

ALZ001>010-016-TNZ076-096-097-221000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TONIGHT)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

A MOIST AND UNSTABLE AIRMASS WILL CONTINUE TO AID IN THE DEVELOPMENT
OF AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS THE TENNESSEE VALLEY
THROUGH THE AFTERNOON HOURS. THE MAIN TIME FRAME FOR DEVELOPMENT
WILL BE THROUGH 6 PM...WITH MOST OF THE STORMS DISSIPATING BY
AROUND SUNSET. THE MAIN THREATS FROM THE STORMS WILL INCLUDE LOCALLY
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. CONDITIONS ARE
ALSO FAVORABLE THROUGH LATE AFTERNOON FOR A FEW STORMS TO BE CAPABLE
OF PRODUCING STRONG WINDS GUSTS UP TO 45 MPH. IN ADDITION...HEAT
INDEX VALUES WILL REMAIN INTO THE 100 TO 105 DEGREE RANGE UNTIL
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE
AGAIN ON FRIDAY. THE PRIMARY THREATS WITH ANY STORMS THAT DEVELOP
WOULD BE LOCALLY HEAVY DOWNPOURS...FREQUENT LIGHTNING AND BRIEF GUSTY
WINDS.

A DRIER PATTERN IS EXPECTED BY THE UPCOMING WEEKEND AS HIGH PRESSURE
BUILDS INTO THE REGION. DAILY HIGH TEMPERATURES WILL APPROACH THE MID
90S FROM SATURDAY THROUGH MONDAY...WITH AFTERNOON HEAT INDICES
BETWEEN 100 AND 110 DEGREES.

A WEAK COLD FRONT WILL MOVE TOWARD THE TENNESSEE VALLEY BY MID
WEEK...WITH AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

TROUTMAN

In the hours before

Special weather statement, Jul 21, 12:03 PM CDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1203 PM CDT THU JUL 21 2005

TNZ076-096-211800-
LINCOLN-MOORE-
1203 PM CDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT FOR LINCOLN AND MOORE COUNTIES...

AT 1203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LYNCHBURG...MOVING SOUTHEAST
AT 15 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM THROUGH 1 PM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MULBERRY.
  LOIS.
  KELSO.
  HURDLOW.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

TROUTMAN
Special weather statement, Jul 21, 1:59 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
159 PM CDT THU JUL 21 2005

TNZ096-211930-
LINCOLN-
159 PM CDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 230 PM...

AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF ARDMORE...OR 14 MILES SOUTHEAST
OF PULASKI...MOVING SOUTH AT 15 MPH.

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.  A QUICK ONE HALF TO ONE
INCH OF RAIN IS LIKELY.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DELLROSE.
  COLDWATER.
  CARMARGO.
  BLANCHE.
  TAFT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA
Special weather statement, Jul 21, 3:07 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
307 PM CDT THU JUL 21 2005

ALZ004-005-212030-
LAWRENCE-LIMESTONE-
307 PM CDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE AND LIMESTONE COUNTIES
UNTIL 330 PM...

AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF ROGERSVILLE...OR 11 MILES WEST OF
ATHENS...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS OF 40 TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COXEY.
  RIPLEY.
  HILLSBORO.

STAY UNDER COVER UNTIL THE STORM HAS PASSED.

SCHAUB
Special weather statement, Jul 21, 3:11 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
311 PM CDT THU JUL 21 2005

ALZ006-212045-
MADISON-
311 PM CDT THU JUL 21 2005

...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 345 PM...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARVEST...OR 10 MILES WEST OF
MERIDIANVILLE...MOVING SOUTH AT 5 MPH.

WIND GUSTS OF 40 TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TONEY.
  HARVEST.
  GLADSTONE.
  NORMAL.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

SCHAUB
Special weather statement, Jul 21, 3:40 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
340 PM CDT THU JUL 21 2005

ALZ001>010-016-TNZ076-096-097-220900-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
340 PM CDT THU JUL 21 2005

...HOTTEST WEATHER OF THE SUMMER SEASON EXPECTED THIS WEEKEND...

A LARGE RIDGE OF HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE
REGION OVER THE NEXT SEVERAL DAYS BRINGING THE HOTTEST TEMPERATURES
OF THE SEASON TO THE TENNESSEE VALLEY. TEMPERATURES WILL REACH INTO
THE MIDDLE 90S IN THE FRIDAY THROUGH MONDAY TIME FRAME. THESE HOT
TEMPERATURES...COUPLED WITH HIGH HUMIDITY VALUES...WILL MAKE FOR
VERY UNCOMFORTABLE AND POTENTIALLY DANGEROUS CONDITIONS...ESPECIALLY
FOR THOSE SPENDING SIGNIFICANT TIME OUTDOORS. HEAT INDEX VALUES WILL
BE AROUND 100 DEGREES FOR MUCH OF THE DAYTIME HOURS...WITH VALUES
APPROACHING 110 DEGREES DURING THE PERIOD OF PEAK HEATING DURING THE
EARLY TO MIDDLE PORTIONS OF THE AFTERNOON.

THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN THE EFFECTS OF
HUMIDITY ARE COMBINED WITH THE TEMPERATURE. A HEAT INDEX OF 105
DEGREES IS CONSIDERED THE LEVEL WHERE MANY PEOPLE BEGIN TO EXPERIENCE
EXTREME DISCOMFORT OR PHYSICAL STRESS. IF YOU PLAN TO BE OUTSIDE...
AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. DRINK
PLENTY OF NON-ALCOHOLIC FLUIDS TO AVOID DEHYDRATION AND TAKE FREQUENT
REST BREAKS. WEAR LIGHTWEIGHT...LIGHT-COLORED...LOOSE-FITTING
CLOTHING AND WEAR A HAT TO SHIELD YOURSELF FROM THE SUN. CHECK ON THE
ELDERLY...AND BE SURE PETS HAVE PLENTY OF FRESH WATER.

CBD/JE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 3:30 PM CDTSevere Thunderstorm WarningHUNMadison30 min
Jul 21, 3:33 PM CDTSevere Thunderstorm WarningHUNLimestone21 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.